Alert archive / Minnesota / Gale Watches in 2021

Gale Watch 9, NWS Duluth, MN

December 2, 2021

NWS Duluth, MN issued this gale watch at Dec 2, 2021, 10:17 PM CST. It took effect at Dec 3, 2021, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 2, 2021, 10:17 PM CST (04:17 UTC)
In effect from
Dec 3, 2021, 6:00 PM CST
Expired
Dec 3, 2021, 3:05 AM CST
In force
Issued by
NWS Duluth, MN

The text

As transmitted.

637 
WHUS73 KDLH 030417
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1017 PM CST Thu Dec 2 2021

LSZ140>142-031630-
/O.NEW.KDLH.SC.Y.0102.211203T1800Z-211204T0000Z/
/O.NEW.KDLH.GL.A.0009.211204T0000Z-211204T1600Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
1017 PM CST Thu Dec 2 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TO 6 PM CST FRIDAY...
...GALE WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
MORNING...

* WHAT...For the Small Craft Advisory, west winds 10 to 15 kt 
  with gusts up to 30 kt expected. For the Gale Watch, northwest 
  winds 15 to 20 kt with gusts up to 40 kt possible.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN and Taconite Harbor to Silver Bay Harbor MN.

* WHEN...For the Small Craft Advisory, from noon to 6 PM CST 
  Friday. For the Gale Watch, from Friday evening through 
  Saturday morning.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LSZ121-143>148-150-031630-
/O.NEW.KDLH.SC.Y.0102.211203T1800Z-211204T1600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1017 PM CST Thu Dec 2 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON FRIDAY TO 10 AM CST
SATURDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and waves 
  2 to 5 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...From noon Friday to 10 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
1 follow-up statement
208 
WHUS73 KDLH 030905
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
305 AM CST Fri Dec 3 2021

LSZ140>142-032115-
/O.CON.KDLH.SC.Y.0102.211203T1800Z-211204T0000Z/
/O.UPG.KDLH.GL.A.0009.211204T0000Z-211204T1600Z/
/O.NEW.KDLH.GL.W.0015.211204T0000Z-211204T1600Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
305 AM CST Fri Dec 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM
CST THIS EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 10 AM CST
SATURDAY...

* WHAT...For the Gale Warning, northwest winds 15 to 20 kt with 
  gusts up to 40 kt and waves 1 to 3 ft expected. For the Small 
  Craft Advisory, west winds 10 to 15 kt with gusts up to 30 kt 
  expected.

* WHERE...Grand Portage to Grand Marais MN, Grand Marais to 
  Taconite Harbor MN and Taconite Harbor to Silver Bay Harbor MN.

* WHEN...For the Gale Warning, from 6 PM this evening to 10 AM 
  CST Saturday. For the Small Craft Advisory, from noon today to 
  6 PM CST this evening.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LSZ121-143>148-150-032115-
/O.CON.KDLH.SC.Y.0102.211203T1800Z-211204T1600Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
305 AM CST Fri Dec 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO
10 AM CST SATURDAY...

* WHAT...West winds 15 to 25 kt with gusts up to 35 kt and waves 
  2 to 5 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...From noon today to 10 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this gale watch went out at Dec 2, 5:32 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Dec 2, 5:32 PM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
532 PM CST Thu Dec 2 2021

.DISCUSSION...(This evening through Wednesday)
Issued at 424 PM CST Thu Dec 2 2021

Summary: The main focus is the potential for accumulating snow this
weekend from late Saturday afternoon through Sunday night.
Confidence has been increasing for snow totals exceeding 4 inches
across a large portion of the area. Of lesser impact will be a
clipper system tomorrow, bringing an inch or less of snow. Expect
much colder temps early next week, with highs in the teens and lows
dropping below 0.

Expect cloud cover to increase tonight as a shot of mid-level
vorticity associated with a clipper system enters the CWA. Hi-res
models have a band of QPF arriving late this evening in the far
southwestern CWA and propagating northeast throughout the night. The
residence time of this band of snow is expected to be relatively
short, which will limit snow accumulations. Most locations across
the CWA should see snow totals through tomorrow morning remaining
under half an inch. High pressure developing behind Friday's snow
band will keep conditions quiet throughout the day on Saturday.

Attention turns towards Saturday evening as a strong low pressure
system will begin to impact the CWA. This surface low pressure is
currently progged to track through southern Minnesota and into
western Wisconsin. This would place the majority of the CWA in the
cold sector and underneath the deformation zone. Moisture associated
with system is favorable, with the initial shot of moisture being
supplied by an atmospheric river from the Pacific northwest. Once
the low tracks into the upper Mississippi basin, gulf moisture is
likely to help enhance the trowal across the CWA. Given the
consistency of the storm track in recent model runs, confidence in
accumulating snow has increased. The question now turns towards
the amount of snow expected.

There is high confidence that all locations in the CWA will see at
least 2 inches of snow from Saturday afternoon to Monday morning.
When looking at probabilistic guidance, there is a large swath
across most of the area where accumulations greater than 4 inches
are likely. Model soundings show a prolonged period of deep
saturation within the DGZ, which supports this trend towards higher
accumulations. Timing for the heaviest snowfall rates is expected to
be throughout the daylight hours on Sunday.

Of note will be the potential for higher accumulations in the higher
terrain of the North Shore due to lake-effect. East-southeast flow
combined with relatively warm lake temps and orographic effects are
likely to lead to accumulations of 8 inches or greater along the
North Shore. Accumulations exceeding a foot are possible, but there
is greatly reduced confidence in the models for accumulations this
high. These accumulations along the North Shore and across the CWA
are subject to change over the next couple days. Therefore, this
will be a system to keep an eye on.

Following this weekend's system, a polar airmass will advect into
the CWA. This will result in high temps in the teens for the first
few days of next week. Low temps early next week are likely to drop
below zero across the CWA with winds chills around -10 to -20.
Mostly zonal flow aloft will result in several additional chances
for snow next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 532 PM CST Thu Dec 2 2021

MVFR to VFR conditions are expected to begin the period as cyclonic
flow remains over the region. A band of light snow is expected to
cross the area. Expect cigs and vsbys to drop behind this band of
snow as fog develops. IFR to LIFR conditions are likely throughout
the morning tomorrow. These reduced conditions will improve to VFR
in the afternoon as high pressure develops.

&&

.MARINE...
Issued at 424 PM CST Thu Dec 2 2021

High pressure building near western Lake Superior tonight will keep
conditions relatively quiet. Winds are expected to shift from the
north-northwest to the southwest tomorrow morning following a band
of rain/snow. Winds speeds tomorrow afternoon are forecasted to
reach 15 to 20 knots with gusts of 25 to 30 knots. A Small Craft
Advisory may be needed Friday afternoon and into Saturday morning.
There is a potential for gale-force winds Friday night along the
North Shore and around the Apostle Islands. However, confidence is
not high enough at this time for a Gale Watch or Warning. Waves of 1
foot or less are expected tonight. Once southwest winds ramp up
tomorrow afternoon, waves of 4-6 feet may develop around the Apostle
Islands and nearby South Shore waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  25  36  18  28 /  30  20   0  10
INL  18  32  13  23 /  20  20  10  10
BRD  27  38  20  31 /  40  10   0  10
HYR  24  38  17  31 /  30  10   0   0
ASX  24  39  20  31 /  20  20   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Unruh
AVIATION...JDS
MARINE...Unruh
Hazardous weather outlook, Dec 2, 3:10 PM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
310 PM CST Thu Dec 2 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-032115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
310 PM CST Thu Dec 2 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Confidence continues to increase for a round of accumulating snow
to fall across a large portion of the Northland late Saturday
through Sunday night. Some uncertainty remains regarding the exact
track of the system, but at least shovelable snow is looking more
likely. Some plowable snow is also looking more likely, especially
for the North Shore of Lake Superior due to lake enhancement.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type...and
measurements of snow or ice accumulations tonight and Friday
morning to the National Weather Service. Spotters and the public
can also report precipitation type with the free M-PING smartphone
app.

LSZ121-140>148-150-032115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
310 PM CST Thu Dec 2 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

West to northwest winds will increase again Friday afternoon into
Saturday morning. Conditions will again become hazardous, especially
for small craft. Small Craft Advisories will likely be needed.
Some gale-force gusts can't be ruled out.

An area of low pressure will move through the region this weekend.
Strong northerly winds will develop later Sunday and continue
Sunday night into Monday as they back to northwest. Small Craft
Advisories will likely be needed.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 10:17 PM CSTSmall Craft AdvisoryDLH41 hr
Dec 3, 3:05 AM CSTGale WarningDLH31 hr
Dec 3, 3:24 AM CSTWinter Storm WatchDLHAitkin, Carlton, Cass, Cook, Itasca, Koochiching and 2 more24 hr

Nearby

Gale Watches in Minnesota, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.